Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 4, 2017Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2017, 5:13 PM MDT for Chouteau County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Jun 4, 2017, 5:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS55 KTFX 042313
SVRTFX
MTC015-042345-
/O.NEW.KTFX.SV.W.0023.170604T2313Z-170604T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
513 PM MDT SUN JUN 4 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Chouteau County in north central Montana...

* Until 545 PM MDT

* At 512 PM MDT, a severe thunderstorm was located near Fort Benton,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. This storm has a history of 
           producing damaging wind gusts up to 60 mph. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Benton, Highwood, Carter, Shonkin, Floweree and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4789 10997 4757 11067 4760 11095 4767 11100
      4769 11099 4770 11102 4775 11106 4821 11076
TIME...MOT...LOC 2312Z 219DEG 32KT 4778 11073 

HAIL...0.88IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
661 
WWUS55 KTFX 042323
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
523 PM MDT SUN JUN 4 2017

MTC015-042345-
/O.CON.KTFX.SV.W.0023.000000T0000Z-170604T2345Z/
Chouteau MT-
523 PM MDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...

At 521 PM MDT, a severe thunderstorm was located over Fort Benton,
moving northeast at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail. This storm has a 
         history of producing damaging wind near Fort Benton. In 
         addition, significant reduction in visibility due to 
         blowing dust has been observed.

SOURCE...At 510 pm, trained weather spotters reported wind gusts up 
         to 70 mph near Fort Benton. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Fort Benton, Carter and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4789 10997 4761 11066 4768 11084 4778 11096
      4821 11076
TIME...MOT...LOC 2321Z 219DEG 32KT 4785 11065 

HAIL...0.88IN
WIND...70MPH
 
$$

MARTIN
383 
WWUS55 KTFX 042344
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
544 PM MDT SUN JUN 4 2017

MTC015-042353-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-170604T2345Z/
Chouteau MT-
544 PM MDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY WILL
EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
of 50 to 55 mph remain possible with this thunderstorm.

LAT...LON 4789 10997 4761 11066 4768 11084 4778 11096
      4821 11076
TIME...MOT...LOC 2343Z 219DEG 32KT 4799 11048 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:30 PM MDT, 43 minutes earlier.

Area forecast discussion, Jun 4, 4:30 PM MDT, 43 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION
National Weather Service Great Falls MT
430 PM MDT Sun Jun 4 2017

AVIATION UPDATED

.SYNOPSIS...

Seasonably hot conditions will help fuel shower and thunderstorm
development this afternoon and evening. Any thunderstorms have the
potential to be strong to severe, with the primary threats
being damaging wind and hail. Cooler conditions arrive Monday,
but will be followed by warming temperatures later in the week.

&&

.DISCUSSION...

Tonight through Tuesday...The main focus in the short term is
with the strong/severe thunderstorm potential this afternoon and
evening. After the storms move out, a cold front will cross the
region from west to east bringing a shot of much cooler air with
it. In fact, highs on Monday look to be mostly in the 60s as
opposed to today's 80s/90s. Along the Hi-Line, showers may linger
into Monday afternoon until the surface low pulls further away
from the area. High pressure then builds in on Tuesday with dry
weather and temperatures closer to normal. Martin

Tuesday night through Thursday...Ridging aloft maintains fair
weather with gradually warmer temperatures through Thursday.
Isolated mountain showers become possible Thursday afternoon as
the ridge axis shifts east of the area.

Friday through Sunday...A large scale, closed upper low moves
across the Pacific NW from Friday on through the weekend. The
moist and increasingly unstable flow would favor showers and
thunderstorms on Friday. A cold front follows on Saturday,
producing periods of rain possibly enhanced by a low-level
easterly upslope flow. Snow could return to mountain areas as
temperatures fall below seasonal averages. Model solutions have
consistently presented this wet and cooler pattern, although
differences persist with regard to location and timing. The
overall progressive nature of this system would limit total rain
accumulations, but will continue to monitor for potentially heavy
rain in some mountain areas. PN

&&

.AVIATION...
Updated 2230Z.

Mainly VFR expected next 24-hours. However, scattered rain showers
and thunderstorms, some severe, are expected this evening. Any
severe storm will be capable of gusts up to 50-60 knots and hail up
to quarter-size or so. Best potential for severe storms is over
North-Central MT. Later this evening into predawn hours of Monday,
widespread light to moderate rain and MVFR CIGS are expected as a
Pacific cold front moves E'ward through the region. Conditions
should then improve from west to east between ~10Z and 14Z/Mon.
Jaszka

&&

.HYDROLOGY...
UPDATED 2 PM Sunday

Missouri Basin River Forecast Center (MBRFC) river forecasts
continue to show water levels on the Big Hole River near Melrose
rising above flood stage overnight, then remaining above flood
stage through next weekend. Cooler temperatures on Monday will
slow snowmelt somewhat, but warmer temperatures return Tuesday
through Thursday for enhanced snowmelt conditions. Smaller streams
and creeks coming out of the mountains could rise to near
bankfull levels in the coming days as well, but no products
appear to be needed at this time. Finally, the Flood Watch
continues for the Big Hole River near Melrose. Most recent
information suggest that only minor agricultural impacts can be
expected when the river is between 6 and 7 feet so no warning is
anticipated unless and until river levels rise to near or above 7
feet. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  44  74 /  70  20   0   0
CTB  51  64  42  73 /  90  20  10   0
HLN  49  73  47  79 /  80  20   0   0
BZN  49  72  43  78 /  50  20   0   0
WEY  46  69  34  73 /  50  10  10   0
DLN  48  71  43  78 /  70  10   0   0
HVR  59  73  46  78 /  60  30  10   0
LWT  54  69  43  72 /  30  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch in effect for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 4, 3:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MANHATTAN               45.86N 111.33W
06/04/2017  E0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
            THUNDERSTORM.

&&

KJ
Special weather statement, Jun 4, 3:33 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT SUN JUN 4 2017

MTZ050-051-042215-
Fergus MT-Judith Basin MT-
333 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Denton, or 18 miles east of Stanford, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Denton and Danvers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957
TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984

MARTIN
Special weather statement, Jun 4, 4:08 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017

MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
      4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110

MARTIN
Local storm report, Jun 4, 4:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     3 E MALMSTROM AFB       47.51N 111.13W
06/04/2017  E60 MPH          CASCADE            MT   TRAINED SPOTTER

            SPOTTER ESTIMATED 60 MPH GUST AND PENNY-SIZE HAIL.

&&

KJ
Local storm report, Jun 4, 4:46 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             7 ENE MALMSTROM AFB     47.55N 111.05W
06/04/2017  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER-SIZE HAIL.

&&

KJ
Special weather statement, Jun 4, 5:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
500 PM MDT SUN JUN 4 2017

MTZ014-048-042345-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
500 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lincoln, or 34 miles northeast of Drummond, moving
north at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lincoln and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4742 11293 4738 11235 4693 11258 4696 11280
      4717 11279 4718 11292
TIME...MOT...LOC 2300Z 188DEG 26KT 4709 11274

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:19 PM MDTSpecial Weather StatementTFXBroadwater41 min
Jun 4, 2:54 PM MDTSpecial Weather StatementTFX36 min
Jun 4, 3:08 PM MDTSpecial Weather StatementTFXCascade52 min
Jun 4, 3:25 PM MDTSevere Thunderstorm WarningTFXCascade36 min
Jun 4, 3:33 PM MDTSpecial Weather StatementTFXFergus42 min
Jun 4, 4:08 PM MDTSpecial Weather StatementTFXCascade37 min
Jun 4, 4:18 PM MDTSevere Thunderstorm WarningTFXCascade27 min
Jun 4, 4:40 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau35 min
Jun 4, 5:00 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jun 4, 5:11 PM MDTSevere Thunderstorm WarningTFXLewis and Clark34 min
Jun 4, 5:39 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 4, 5:49 PM MDTSpecial Weather StatementTFXChouteau41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.